The Viral Attack on Ashley Judd, for Anyone on Prednisone, Is Our Worst Nightmare
Unfortunate side effects come with this powerful steroid. But Judd‘s trolls just see a punchline.
By Heather Millen Published: Feb 12, 2020
Mike Coppola // Getty Images
This morning, I woke up to #ashleyjudd and #prednisone trending on Twitter.
That’s because on Tuesday night, the accomplished actress and activist had participated in a fundraising campaign for Elizabeth Warren, who tweeted a video of Judd encouraging people to donate.
What happened next was cruelty at its finest (regardless of your politics). Countless people took to Twitter, attacking her appearance:
Objectively one could say Ashley Judd’s face looked puffy. It’s something she commented on back in 2012, when similar speculation about the state of her face erupted. She eventually revealed that it was because she was taking high dose of prednisone, a common but powerful steroid used to treat a whole host of issues, from arthritis to cancer.
Why she had to disclose this is still a mystery to me. Not a mystery to me are the unfortunate side effects of steroids like prednisone. I know because I’ve been prescribed it too, and the side effects can be devastating. The offensively-named “moonface” is at the top of the list.
I had been diagnosed with Multiple Sclerosis for approximately five years when I woke up one morning in October and looked in the mirror to see that my face had doubled in size, seemingly overnight. I was in the middle of a big MS flare, most likely caused by a bout of post-partum depression coupled with the loss of a dear friend, and as such was on a strong course of prednisone.
I didn’t realize the extent of my “moonface” until my friend’s funeral the next day, at which another friend I hadn’t seen in a while literally didn’t recognize me. I can barely put into words the hit my self-esteem took. I was already in the throes of everything else going on in my life—the pain that I was experiencing from the MS flare and the tragic loss of my friend—and suddenly my face didn’t feel like my own.
The top two photos show Millen one month before a round of prednisone. The bottom left is directly afterward, and the photo on the bottom right is about six months afterward.
I wanted to hide. I didn’t want to see my own reflection, let alone other people. My birthday was a few weeks later. I almost canceled. Not the party; my entire birthday.
Maybe this reaction seems insane to some; weight may fluctuate, age will take its toll, but your face is your defining characteristic. Your first impression. To look at yourself and feel like you see a stranger looking back? It was devastating.
Months, then a year, went by with minimal improvement. I was always painfully aware of the state of my face. I obsessed over it. I sought out multiple doctors, hoping a hormone imbalance was partially to blame (one doctor actually told me it “was in my head”). I scoured the internet and tried every miracle cure I came across to make it go away.
Over time, I started to feel like myself again. But the emotional effects lingered long afterward.
Over time, I started to feel like myself again. But the emotional effects lingered long afterward. Luckily, I had friends and family who helped me see past it and recover my sense of self.
So this morning, when I woke up to the internet bashing a woman for her “puffy appearance,” it broke my heart. All of those memories came flooding back. Just remembering my own experience, I can’t imagine enduring it in the public eye. I wish Ashley Judd didn’t have to.
It took me a while to even consider steroids as treatment again, for fear of the whole horrific affair recurring. But in the end, my health—everyone’s health—is far more important than a puffy face and the hurtful comments it may provoke. No one should have to live under that scrutiny, famous actress or otherwise.
However, one good thing has come from this “news” item. As the day went on, people like me who battle auto-immune disorders and other diseases that benefit from the healing powers of steroids, coopted the #prednisone hashtag back by posting photos of their “moonfaces.”
And with each one, all I see is beauty and strength.
Like what you just read? You’ll love our magazine! Go here to subscribe. Don’t miss a thing by downloading Apple News here and following Prevention. Oh, and we’re on Instagram too.